Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2023, 1:29 PM MDT for Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2023, 1:29 PM MDT (19:29 UTC)
- Expired
- Jul 24, 2023, 8:30 PM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:47 AM MDT, 9 hours 42 minutes earlier.
Area forecast discussion, Jul 24, 3:47 AM MDT, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
347 AM MDT Mon Jul 24 2023
.SYNOPSIS...Monsoonal moisture will spread across the region
through midweek, bringing an increase in showers and thunderstorm
activity. A warming and drying trend will follow for the latter
portion of the week.
&&
.SHORT TERM (Through 12Z Wednesday)...The mid level ridge which
resided across the forecast area over the weekend has shifted east
across the central/southern Rockies early this morning, allowing a
deep layer southerly flow aloft to spread across the eastern
Great Basin. Embedded within this flow is a shortwave trough
evident in water vapor imagery lifting across Nevada. This flow is
advecting monsoon moisture northward across the region, with dew
points across the forecast area early this morning generally in
the low to mid 40s, while a tongue of 50 degree dew points is
noted across southern Nevada. This moisture has maintained
isolated showers overnight mainly across western Utah, but also
maintained extensive cloud cover which has kept overnight
temperatures elevated thus far. Given another night of limited
cooling, and only a slight downward trend in max temperatures,
have extended the going heat headlines through this evening across
most northern and central zones with the exception of the
Cache/far northern Wasatch Front. Further south, where a more
substantial cooling trend is expected, have dropped remaining heat
headlines across southwest Utah.
The Nevada shortwave will brush by northern Utah this morning
bringing considerable cloud cover and a few showers. In its wake,
clearing skies allowing for daytime heating this afternoon,
coupled with the increase in moisture, will allow showers and
thunderstorms to fire by early afternoon across the higher
terrain before spreading into the valleys mid to late afternoon.
Storms across the north may be higher based and more likely to
produce strong microburst winds, while deeper moisture spreading
into southern Utah will support a heavy rain threat with the
strongest storms late this afternoon and evening. Have maintained
a Probable Flash Flood Potential rating across the
Zion/Bryce/Capitol Reef areas, and Possible elsewhere. This
moisture will remain in place Tuesday mainly east of I-15, allowing
for another round of showers and thunderstorms capable of
producing heavy rainfall. Meanwhile a somewhat slightly more
stable air will limit the threat across the north, where
temperatures will trend slightly cooler.
.LONG TERM (After 12Z/6AM Wednesday)...Despite a drying trend, a
chance for scattered showers and thunderstorms across the area still
remains on Wednesday afternoon. This includes potential for flash
flooding across southern Utah. The ridge is likely to gradually
nudge eastward, pushed by a shortwave trough across the PacNW, which
will bring drier conditions and minimum RH down to the teens in most
valleys. Still, with some lingering moisture across southern UT
(PWAT ~0.6" at KSGU), we can't rule out isolated showers and thunder
through the work week, mainly across higher terrain. With slight
tightening of the gradient from the shortwave, expect breezy
conditions mainly across western UT on Wednesday and Thursday, with
gusts to 20-25 mph possible.
While the ridge is expected to continue to dominate much of the Four
Corners region over the weekend, uncertainty still lies in the
overall setup of the ridge and thus the location of the southerly
push of monsoonal moisture. The ensemble phase space can be split
into roughly two scenarios. Scenario 1 includes another trough
across the PacNW that could flatten our ridge and keep it further
east, thus maintaining the drier air mass (~20-30% of members).
Scenario 2 suggests the ridge strengthening and retrograding
westward slightly. This would help the monsoonal moisture to be
brought up from the south and into Utah, thereby increasing our
PWATs and chances for showers and thunderstorms (~70-80% of
members). There still remains quite a bit of uncertainty here,
though the general trend for Days 5-7 and beyond broadly suggest
increasing moisture.
&&
.AVIATION...KSLC...Southerly flow is likely to prevail outside of
thunderstorm outflow, with gusts to ~20kts beginning after 16z.
Scattered showers and thunderstorms in the area are likely to begin
after 21z, with a 35% likelihood of thunder at KSLC (mainly 21-03z).
These showers will be capable of producing periods of gusty and
erratic outflow winds, which could transition winds at KSLC to a
northerly direction or even a gusty crosswind out of the west.
.REST OF UTAH AND SOUTHWEST WYOMING...A few weak showers are
possible mainly across the West Desert through the morning, with
scattered showers and thunderstorms developing in greater coverage
after ~19-20z across much of the forecast area. These showers will
be capable of producing gusty and erratic outflow winds in excess of
40kts. A few storms may linger across northern UT and southwest WY
as late as 09z Tuesday. Overall, winds will favor a southwesterly
direction, with gusts to 30kts possible during the afternoon
(outside of outflow winds).
&&
.FIRE WEATHER...High pressure will slowly shift east today,
allowing monsoonal moisture to spread northward across the area.
This moisture will result in an increase in shower and
thunderstorm activity this afternoon and evening. Strong gusty
outflow winds will be the main threat with these storms along with
locally heavy rain. With the increase in moisture, temperatures
will trend slightly cooler today but remain above normal, while
afternoon humidity trends higher with better overnight recovery.
This moisture will remain in place through Wednesday maintaining a
threat for showers and thunderstorms each day. An increase in
southwesterly flow during the latter portion of the week will
bring a drying trend, and gusty afternoon winds Thursday and
Friday could result in critical fire weather conditions where
fuels are critically dry.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 9 PM MDT this evening for UTZ101-
102-104-105-131.
Heat Advisory until 9 PM MDT this evening for UTZ106-115-116-121-
129-130.
WY...None.
&&
Seaman/Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Jul 24, 1:21 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
121 PM MDT Mon Jul 24 2023
UTZ125-126-241945-
Upper Sevier River Valleys UT-Southern Mountains UT-
121 PM MDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Piute and
east central Beaver Counties through 145 PM MDT...
At 118 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junction, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar and observation indicated. A wind gust of 55 mph was
observed at 1:00 PM near Junction.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction, Marysvale, Circleville and Kingston.
This includes US Route 89 between mile markers 159 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3815 11222 3824 11245 3851 11234 3839 11195
TIME...MOT...LOC 1918Z 209DEG 26KT 3824 11231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:18 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
| Jul 23, 7:16 PM MDT | Special Weather Statement | SLC | Tooele | 59 min |
| Jul 23, 8:26 PM MDT | Special Weather Statement | SLC | Morgan | 34 min |
| Jul 24, 1:21 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Jul 24, 1:56 PM MDT | Special Weather Statement | SLC | Tooele | 49 min |
| Jul 24, 2:08 PM MDT | Flash Flood Warning | SLC | Millard | 3 hr |
| Jul 24, 2:39 PM MDT | Special Weather Statement | SLC | Tooele | 36 min |
| Jul 24, 2:43 PM MDT | Special Weather Statement | SLC | Sevier | 47 min |
| Jul 24, 3:09 PM MDT | Special Weather Statement | SLC | Wasatch | 51 min |
| Jul 24, 3:25 PM MDT | Special Weather Statement | SLC | Davis | 50 min |
| Jul 24, 4:06 PM MDT | Special Weather Statement | SLC | Weber | 39 min |
| Jul 24, 4:23 PM MDT | Special Weather Statement | SLC | Kane | 52 min |
| Jul 24, 4:34 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 24, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 24, 4:58 PM MDT | Special Weather Statement | SLC | Cache, Weber | 47 min |
| Jul 24, 5:01 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 24, 5:07 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 38 min |
| Jul 24, 5:19 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 24, 5:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| Jul 24, 5:51 PM MDT | Areal Flood Advisory | SLC | Kane | 2 hr |
| Jul 24, 5:56 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.